Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 239, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 5, 2004, 6:09 PM CDT for Camden County, Laclede County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 6:09 PM CDT (23:09 UTC)
- Expired
- Jul 5, 2004, 7:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Camden County, MO, Laclede County, MO
The radar
The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:38 PM CDT | HAIL 1.75 | Decaturville, MO | REPORTED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1923 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 052309
SVRSGF
MOC029-105-060015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LACLEDE COUNTY IN SOUTHWEST MISSOURI.
CAMDEN COUNTY IN CENTRAL MISSOURI.
* UNTIL 715 PM CDT.
* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF MACKS CREEK...OR 11 MILES SOUTHWEST OF CAMDENTON...AND
MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES SOUTH OF CAMDENTON BY 620 PM CDT.
THE TOWNS OF DECATURVILLE...MONTREAL...FREEDOM AND WET GLAIZE ARE
ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
LAT...LON 3784 9286 3790 9295 3790 9303 3809 9262
3803 9254 3805 9243 3777 9245 3777 9245
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:39 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 5, 3:39 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 339 PM CDT MON JUL 5 2004 .DISCUSSION... PREVIOUS MESOSCALE DISCUSSION REGARDING NEAR TERM... LATEST SURFACE ANALYSIS/VISIBLE SATELLITE LOOP INDICATES THAT SEVERAL OUTFLOW BOUNDARIES LEFTOVER FROM NOCTURNAL DERECHO AND OTHER CONVECTION ARE QUICKLY ERODING WITH TIME. AIRMASS OVER SRN MO HAS RECOVERED REMARKABLY WELL OVER THE LAST SEVERAL HOURS AS STRONG INSOLATION IN CONJUNCTION WITH 15-20 KNOTS OF MOIST SOUTHERLY FLOW HAS RESULTED IN A VERY UNSTABLE BOUNDARY LAYER WITH 100MB MLCAPES NOW APPROACHING 3000 M2/S2 PER SPECIAL 18Z KSGF SOUNDING AND RUC2 OBJECTIVE ANALYSIS. ALTHOUGH WARM SECTOR AIRMASS IS PRESENTLY CAPPED BY A SIGNIFICANT WARM LAYER BETWEEN 825-750MB...DEEP CONVECTION WILL LIKELY BE FORCED OVER THE NEXT COUPLE HOURS BY MODEST BOUNDARY LAYER CONVERGENCE OVER SW MO/SE KS ALONG OUTFLOW BOUNDARY BEING MAINTAINED BY WEAK ELEVATED CONVECTION TO THE NORTH AND WEST. A SECOND POTENTIAL FOCUS AREA EXISTS IN THE VICINITY OF REMNANT OUTFLOW BOUNDARY/CUMULUS CONGESTUS OVER SOUTH CENTRAL MISSOURI. SHOULD BOUNDARY LAYER BASED CONVECTION DEVELOP...BACKED LOW LEVEL WINDS AHEAD OF SUB-SYNOPTIC LOW OVER NRN OKLAHOMA COMBINED WITH 45 KNOTS MID LEVEL FLOW HAS RESULTED IN DEEP LAYER SHEAR THAT IS MORE THAN SUFFICIENT FOR ORGANIZED STORMS. VERY STEEP 750-500MB LAPSE RATES...AUGMENTED BY POTENTIAL FOR STORM SCALE ROTATION...WILL SUPPORT RAPID/SUSTAINED UPDRAFT GROWTH...SUGGESTING THE POTENTIAL FOR VERY LARGE HAIL. POTENTIAL ALSO EXISTS FOR A FEW VERY DAMAGING WIND GUSTS GIVEN A VERY DRY MID TROPOSPHERE AND STEEP THETA-E LAPSE RATES. CANNOT EXCLUDE A LOW TORNADO PROBABILITY THIS AFTERNOON WITH ENHANCED LOW LEVEL SHEAR ALONG PRE-EXISTING THERMAL BOUNDARIES AND MODEST LOW LEVEL BUOYANCY WITH 0-3KM CAPES > 200 J/KG. DR. BOOKBINDER FRESH DISCUSSION... AFTER ANY DAYTIME CONVECTION WANES THIS EVENING WE SHOULD SEE A BREAK LOCALLY...BUT IT LOOKS TO BE A BRIEF BREAK AS IT LOOKS LIKE WE COULD DO IT ALL OVER AGAIN LATE TONIGHT AND TOMORROW MORNING. WATER VAPOR IMAGERY SHOWS A STRONG VORT MAX AND ASSOCIATED SPEED MAX OVER WYOMING THIS AFTERNOON. CONVECTION ALREADY BEGINNING TO EXPLODE IN ADVANCE OF THIS FEATURE...AND WILL LIKELY CONTINUE TO DEVELOP AND EVENTUALLY CONGEAL INTO AN MCS THIS EVENING AS 40KT+ LOW LEVEL JET DEVELOPS AND FEEDS THIS SYSTEM OVERNIGHT. THIS MCS WILL HAVE AN EXPANSIVE REGION OF MOIST AND UNSTABLE AIRMASS DOWNSTREAM...AND ONCE A COLD POOL DEVELOPS THE SYSTEM WILL LIKELY ACCELERATE SOUTHEASTWARD. APPEARS AS THOUGH PORTIONS OF THE AREA...ESPECIALLY WESTERN PORTIONS COULD BE DEALING WITH ANOTHER BOW ECHO/POSSIBLE DERECHO LATE TONIGHT INTO TOMORROW MORNING. CORFIDI VECTORS SUGGEST THE BRUNT OF THIS SYSTEM COULD REMAIN JUST WEST OF OUR CWA...BUT IT WILL BE CLOSE AND CERTAINLY CLOSE ENOUGH TO WARRANT LIKELY POPS. GUT FEELING IS THAT MORNING CONVECTION WILL THOROUGHLY WORK THE ATMOSPHERE OVER MAKING IT DIFFICULT FOR RE-DEVELOPMENT TOMORROW AFTERNOON. CONFIDENCE IS LOW ON HOW THINGS WILL PLAY OUT SO JUST BLANKETED LIKELY POPS ACROSS THE BOARD TOMORROW. FRONT SHOULD MAKE IT THROUGH THE AREA BY TUESDAY EVENING WITH SLIGHTLY COOLER AND DRIER AIRMASS ADVECTING IN AND ENDING THE CONVECTIVE THREAT. THAT IS UNTIL A WARM FRONT LIFTS NORTHWARD WITH THE CHANCE OF MCS DEVELOPMENT IN THE WAA REGIME LATE WEDNESDAY NIGHT INTO THURSDAY. CONFIDENCE IS LOW SO ONLY INTRODUCED SLIGHT CHANCE POPS AT THIS TIME. NO CHANGES MADE TO GOING EXTENDED GRIDS. DR. IZZI && .AVIATION... WILL CONCENTRATE ON FIRST SEVERAL HOURS WITH REGARD TO CONVECTIVE POTENTIAL. EXTREMELY UNSTABLE ATMOSPHERE COULD BE BROKEN AS SHORTWAVE OVER FAR NERN OK AND SERN KANSAS MOVES IN AND COOLS 750 MB CAP BY A COUPLE DEGREES. EVEN IF CAP DOESNT BREAK, ONGOING ELEVATED CONVECTION NEAR KJLN WILL LIKELY CONTINUE TO PRODUCE CGS THROUGH THE NEXT SEVERAL HOURS. CONVECTION ONCE AGAIN POSSIBLE VERY LATE TONIGHT INTO TOMORROW MORNING, BUT THAT CAN BE ADDRESSED WITH LATER UPDATES. DR. BROWNING .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Jul 5, 1:00 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUL 5 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 65 MPH.
HAIL UP TO THE SIZE QUARTERS.
AND TORRENTIAL DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT.
DISCUSSION:
SCATTERED THUNDERSTORMS MOVE ACROSS THE OUTLOOK AREA THIS
AFTERNOON. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.
YET ANOTHER COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER THE CENTRAL PLAINS THIS EVENING...AND THEN MOVE INTO THE
OUTLOOK AREA LATE TONIGHT OR EARLY TUESDAY MORNING. THESE
THUNDERSTORMS COULD REMAIN SEVERE AS THEY MOVE INTO THE
AREA...WITH DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAINFALL
COULD ALSO LEAD TO FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG TO SEVERE THUNDERSTORMS COULD BE ONGOING TUESDAY MORNING.
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP TUESDAY
AFTERNOON...HOWEVER THIS IS HIGHLY DEPENDENT HOW THUNDERSTORMS
DURING THE MORNING ALTER THE ATMOSPHERE.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY MORNING AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Local storm report, Jul 5, 4:11 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL NEVADA 37.83N 94.37W
07/05/2004 0.75 INCH VERNON MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
FEHLocal storm report, Jul 5, 4:15 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL NEVADA 37.83N 94.37W
07/05/2004 0.75 INCH VERNON MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
FEHLocal storm report, Jul 5, 4:27 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 1 N NEVADA 37.84N 94.37W
07/05/2004 0.75 INCH VERNON MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
FEHLocal storm report, Jul 5, 4:35 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 PM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL WALKER 37.90N 94.25W
07/05/2004 0.88 INCH VERNON MO FIRE DEPT/RESCUE
REPORTED BY FIRE DEPT/RESCUE.
0421 PM HAIL HARWOOD 37.95N 94.17W
07/05/2004 0.75 INCH VERNON MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
FEHSpecial weather statement, Jul 5, 4:41 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT - EE-CRAWFORD- INCLUDING THE CITIES OF...FORT SCOTT AND PITTSBURNTIL 1000 PM CDT MONDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES TCH INCLUDE FORT SCOTT AND PITTSBURG. MOZ055>058-066>071-077>083-088>095-101>103-060300- BARRE THUNDERSTORM WATCH INCLUDE FORT SCOTT AND PITTSBURG. MOZ055>058-066>071-077>083-088>095-101>103-060300- BARRY-BARTON-BENTON-CAMDEN-CEDAR-CHRISTIAN-DADE-DALLAS-DENT-GREENE- HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON- PHELPS-POLK-PULASKI-ST. CLAIR-STONE-TEXAS-VERNON-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD... HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND STOCKTON. 441 PM CDT MON JUL 5 2004 TORNADO WATCH NUMBER 565 REMAINS IN EFFECT UNTIL 10 PM CDT MONDAY EVENING. THIS WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE... MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK... PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON... NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND STOCKTON. WB/BOOKBINDER
Local storm report, Jul 5, 4:44 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 AM TSTM WND GST OSAGE BEACH 38.23N 92.62W
07/05/2004 60 MPH CAMDEN MO EMERGENCY MNGR
0723 AM TSTM WND DMG ETTERVILLE 38.37N 92.47W
07/05/2004 MILLER MO UNKNOWN
1/4MI WIDE DAMAGE PATH LASTING 6-10MI. DAMAGE TO ROOFS
ON 2 HOMES, 1 BARN DESTROYED, 1 CAMPER TRAILER
OVERTURNED, NUMEROUS TREES UPROOTED AND SOME SHEARED
OFF. PATH WAS CONTINUOUS THROUGH SALINE VALLEY
CONSERVATION AREA OFF HWY M ONTO HWY MM. HOMES DAMAGED.
POSSIBLE TORNADO DAMAGE, UNCOFIRMED AT THIS TIME, MORE
INFORMATION TO FOLLOW TOMORROW. REPORTED BY UNKNOWN.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:17 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 73 min |
| Jul 5, 5:39 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 66 min |
| Jul 5, 5:51 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 69 min |
| Jul 5, 6:09 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 66 min |
| Jul 5, 6:24 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 66 min |
| Jul 5, 7:00 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 60 min |
| Jul 5, 7:15 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 60 min |
| Jul 5, 7:44 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 61 min |
| Jul 5, 3:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Vernon | 63 min |
| Jul 5, 4:17 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 73 min |
| Jul 5, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 60 min |
| Jul 5, 6:58 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.